Pennsylvania, 2018Tornadoes and Hail in Pennsylvania, October 2 to 6, 2018
October 2 to 6, 2018 · NWS CLE · 7 events in 1 county or zone
A warm front associated with an area of developing low pressure over northern Illinois moved across northern Ohio and northwestern Pennsylvania late on October 1st through the morning hours of the 2nd. This allowed strong southerly flow to bring abnormally warm and moist air into the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $802,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front associated with an area of developing low pressure over northern Illinois moved across northern Ohio and northwestern Pennsylvania late on October 1st through the morning hours of the 2nd. This allowed strong southerly flow to bring abnormally warm and moist air into the area. Temperatures in the upper 70s to low 80s created moderate instability ahead of the front during the afternoon. Strong low-level wind shear was in place so the environment was primed for severe weather with tornadoes possible. The low pressure lifted northeast to southern Ontario by noon on the 2nd with the associated cold front moving eastward across Ohio. The main emphasis for the tornadic development was an outflow boundary from morning convection over the lake. This boundary (maybe the warm front) was oriented west to east across Ashtabula and Crawford counties. The first storms along this boundary initiated between 1:00 and 2:00 PM in Ashtabula and southern Erie County. These thunderstorms eventually produced three tornadoes in Crawford County. The strongest of the three struck a nursing home near Conneautville causing significant damage. The other two tornadoes struck rural areas and resulted in mainly tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 2, 12:11 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 2, 12:11 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
111 PM EDT Tue Oct 2 2018
.SYNOPSIS...
Low pressure moving across the Great Lakes today will extend a
cold front across the area. Weak high pressure will attempt to
build in behind the front for the middle of the week. Low
pressure will then move into the northern Lakes on Wednesday
night into Thursday and will move a cold front across the area
on Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Models beginning to indicate that there will be a couple areas
of convergence. One near a Bradford, PA to Wilmington, OH line
and the other along the cold front. As of 1 pm the front was
located from near Toledo to Northwest of Indianapolis. This
boundary will continue to move eastward through the afternoon.
Still some uncertainty on which boundary will produce the
strongest convection but we are starting to lean toward the
further southeast boundary producing the best chances of severe.
However there is still enough shear to cause concerns with the
convection along the frontal boundary. So be sure to continue to
monitor for later updates.
Previous Discussion...
Intriguing forecast for today to say the least. Low pressure
over the western Great Lakes will continue eastward today across
lower Michigan and north of Lake Erie into southwestern
Ontario. This low has allowed for some convection to persist
ahead of it, stretching through southern Lower Michigan this
morning. Generally thinking that the low will continue
supporting this area of rain as it moves eastward and some
spurious showers may develop ahead of this region of rain. This
area of rain probably won't advance too far south so have kept
the chance pops closer to the Lake Erie shoreline.
A trailing cold front will sweep through the area with this low
and will be the primary focus for shower and thunderstorm
development this afternoon. Dynamics with this cold front
actually don't look too bad with 40-50 knots of 0-6km bulk
shear, 0-1km storm relative helicities of 150+ m2/s2 and a
kickin' low level jet of 40+ knots. Surface dew points ahead of
the front will be in the mid to upper 60s, which is very good
for this time of year. The only limitation could be instability
as the area will likely be fairly cloudy today, especially with
any early convection that gets into the forecast area. With this
in mind, still fairly hesitant that there will be widespread
thunder across the area, but convection will get going across
the area and wherever there is some clearing, those will be the
areas to watch later today for both thunder and a severe
thunderstorm threat. Temperatures today look well above normal
as they have been the last few days.
The cold front will cross the area tonight and weak high
pressure will briefly build into the region. Therefore, tonight
and tomorrow should be mostly dry across the region. Wednesday's
highs are actually looking even warmer than today as return flow
from the southwest will be quick to reenter the region and
temperatures should soar with only partly cloudy skies about.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Models in reasonable good agreement on the short term forecast. Next
cold front will push across the Forecast area on Thursday. Could see
some convection into NW OH by daybreak Thursday. The front
pushes south of the forecast area by Thursday evening for a dry
Thursday night. At that point the upper level ridge over the
SERN states amplifies, forcing the front north again as a warm
front on Friday. Expect above normal temperatures through the
forecast period. Both models show well above normal temps. By
Sunday could well see widespread temps in the 80s, which is
10-15 degrees above normal.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Upper level ridge over the SE amplifies across the Upper Ohio Valley
by weekend. Models still do not have a good handle on where the
frontal boundary will set up. ECMWF sets up the front near Lake
Erie Saturday into Sunday, while the GFS is a little further
south. This far out hard to tell exactly where boundary will set
up. Based on the strength of the ridge leaning toward the
ECMWF. But either way will just leave low chance pops going for
the weekend. Front finally lifts north Sunday night for a dry
Monday.
&&
.AVIATION /18Z Tuesday THROUGH Saturday/...
Patchy MVFR ceilings will continue to float across the region
this afternoon as we await the development of thunderstorms.
There are a couple areas of interest. One being the cold front
that will move across the area this afternoon and evening and
another convergence area near a Bradford, PA to Wilmington, OH
line. Also some outflow lingering across NW PA from the morning
convection. Still some uncertainty about the timing of the
convection but will give a best 2 hour window for the
thunderstorm chances. Will likely place some higher convective
gusts in the KCAK and KYNG TAF's and update other sites if/when
the convective line develops near them. So expect to see
MVFR/IFR conditions with the thunderstorms into the evening.
The cold front will move to central OH by evening with some
MVFR cloud cover expected for several hours in the wake of the
front. Gusty southwest winds to 25 knots will shift to the
northwest with the cold frontal passage. The winds should
quickly become light and variable as high pressure ridges into
the region overnight.
OUTLOOK...Non-VFR in showers and thunderstorms on Thursday.
&&
.MARINE...
Choppy conditions on the lake today. Winds turn to the
southwest at 10 to 15 knots ahead of approaching cold front.
Then winds shift to the NW this afternoon as cold front pushes
through. Will go with 2 to 4 foot waves today, but If winds a
little stronger than forecast may need a small craft advisory.
High pressure will build across the lake Tuesday night with
light and variable winds expected into Wednesday morning. A
small craft advisory is likely late Wednesday night into
Thursday. The SW flow increase to 15 to 25 knots Wednesday night
ahead of next front. The wind shift to the NW Thursday as the
front crosses the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
LEZ146>149.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Mullen/Sefcovic
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...Mullen
MARINE...DJBHazardous weather outlook, Oct 2, 3:24 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
424 AM EDT Tue Oct 2 2018
OHZ010>014-018>023-028>033-036>038-047-089-PAZ001>003-030830-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
424 AM EDT Tue Oct 2 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
A cold front approaching the area today will allow for some scattered
showers and thunderstorms to develop this afternoon. Some storms
could become strong to severe with damaging wind gusts, large hail,
and perhaps an isolated tornado. A slight risk for severe weather has
been outlooked for this area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
OHZ003-006>009-017-027-030830-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Wyandot-
424 AM EDT Tue Oct 2 2018
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and tonight.
A cold front approaching the area today will allow for some scattered
showers and thunderstorms to develop this afternoon. Isolated storms
could become strong to severe with damaging wind gusts as the primary
threat. A marginal risk for severe weather has been outlooked for
this area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-142>149-162>169-030830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
424 AM EDT Tue Oct 2 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 2, 1:17 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
217 PM EDT TUE OCT 2 2018
OHZ014-PAZ002-003-021900-
Ashtabula Inland-Southern Erie-Crawford-
217 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ASHTABULA...
SOUTHERN ERIE AND CRAWFORD COUNTIES...
At 217 PM EDT, a strong thunderstorm was located 8 miles southwest of
Albion, or 12 miles southeast of Conneaut, moving east at 50 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Meadville, Edinboro, Titusville, Union City, Cambridge Springs,
Waterford, Albion, Wattsburg, Canadohta Lake, Riceville,
Lincolnville, Harmonsburg, Pymatuning North, Pierpont, Saegertown,
Conneautville, Cranesville, Hydetown, Springboro and Platea.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.
LAT...LON 4170 8082 4181 8087 4208 7976 4201 7976
4200 7975 4200 7962 4199 7961 4162 7961
TIME...MOT...LOC 1817Z 267DEG 44KT 4179 8045
GriffinEvent by event
3 tornado, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Tornado, Crawford
- When
- October 2, 1:33 PM EST to 1:42 PM EST
- Where
- Crawford County, 0.75 mi ENE of Conneautville to 1.6 mi N of Norrisville
- Rating
- EF2
- Path length
- 4.1 mi
- Path width
- 50 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.753, -80.356
A tornado touched down in a field on the eastern edge of Conneautville and tracked eastward roughly parallel to Highway 198. The tornado quickly strengthened to EF2 intensity and destroyed a duplex. A nursing home was also damaged and lost large sections of roofing. Residents of the nursing home were in the process of being moved to the interior of the building when the tornado struck. Only one minor injury was reported. The tornado damaged several other homes and structures before lifting near the intersection of Carr Road and Norrisville Road. The maximum winds were estimated up to 115 mph.
Thunderstorm Wind, Crawford
- When
- October 2, 1:53 PM EST
- Where
- Crawford County, 2.92 mi SE of Saegertown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.700, -80.110
Video from social media showed several trees were blown down near the Fountain House Corners area at Highway 198 and Highway 86.
Hail, Crawford
- When
- October 2, 2:00 PM EST
- Where
- Crawford County, 0.69 mi N of Woodcock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -80.080
Hail, Crawford
- When
- October 2, 2:02 PM EST
- Where
- Crawford County, 1.38 mi S of Cambridge Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.780, -80.070
This report was from Route 86 between Cambridge Springs and Woodcock.
Tornado, Crawford
- When
- October 2, 2:05 PM EST to 2:10 PM EST
- Where
- Crawford County, 2.81 mi ESE of Woodcock to 0.27 mi WSW of New Richmond
- Rating
- EF1
- Path length
- 3.5 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.728, -80.034
A NWS storm survey found an EF-1 tornado touched down near Price Road in rural Crawford County just north of Blooming Valley. The tornado tracked east-southeast towards Highway 77 and the Richmond Township area. There were numerous trees uprooted or snapped along the path in a heavily forest area. At least one home had minor to moderate roof and exterior damage along Oregon Corners Road. The tornado lifted near North Richmond Road and Highway 77. The tornado had a path length around 3.5 miles and width of 75 yards. The maximum winds were estimated up to 105 mph.
Tornado, Crawford
- When
- October 2, 2:32 PM EST to 2:37 PM EST
- Where
- Crawford County, 2.13 mi ENE of Townville to 0.79 mi ESE of Tryonville
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 25 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.692, -79.842
A NWS storm survey found an EF-1 tornado touched down just west-northwest of Steuben Township center on Le Beof Trail Road and tracked east crossing State Gamelands, Tryonville Road, and Mystic Park Road before ending near Dutch Street. Intermittent tree damage in the form of snapped and uprooted trees occurred. There was damage to one barn. The tornado had a path length of 3 miles and a width of 25 yards. The maximum winds were estimated up to 90 mph.
Thunderstorm Wind, Crawford
- When
- October 6, 4:50 PM EST
- Where
- Crawford County, 0.52 mi E of Cochranton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.520, -80.040
A large tree branch took down several electric wires near the Route 173 and Route 322 intersection.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, October 2, 2018$22,000 · EF2 · 32 events
- Flash Flooding and Flood in Arizona, October 2 to 3, 2018$3.8 million · 3 events
- Tornadoes and Damaging Winds in New York, October 2, 2018$205,000 · EF1 · 12 events
- Tornado in Pennsylvania, October 2, 2018EF2 · 1 event
- Flash Flooding and Flooding in Arizona, October 2, 2018$199,000 · 19 events
- Flash Flooding and Flood in Arizona, October 2, 2018$275,000 · 4 events
- Tornado and Hail in Connecticut, October 2, 2018$58,000 · EF1 · 5 events
- Hail and Damaging Winds in Pennsylvania, October 2, 2018$34,000 · 2 in hail · 25 events
- Tornadoes and Damaging Winds in Pennsylvania, October 2, 2018$75,000 · EF0 · 6 events
- Tornadoes and Hail in Pennsylvania, October 2, 2018EF1 · 5 events
- Tornado in Pennsylvania, October 2, 2018$5,000 · EF1 · 1 event
- Tornado and Flooding in Connecticut, October 2, 2018$21,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778821, 784164, 784161, 784162, 778823, 778822, 784163.